Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 79, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Sep 10, 2002, 7:45 PM EDT for Saint Clair County, Michigan. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 10, 2002, 7:45 PM EDT (23:45 UTC)
- Expired
- Sep 10, 2002, 8:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Saint Clair County, MI
The radar
The Detroit radar (KDTX), 77 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 10, 8:00 PM EDT | Thunderstorm Wind 50 E | Yale, MI | St Clair County Central Dispatch reported that power lines were blown down in thunderstorm winds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 10, 5:20 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 512 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
611 WUUS53 KDTX 102345 SVRDTX MIC147-110030- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 744 PM EDT TUE SEP 10 2002 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ST. CLAIR COUNTY IN SOUTHEAST MICHIGAN * UNTIL 830 PM EDT * AT 744 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF LYNN TOWNSHIP...OR 16 MILES NORTHEAST OF LAPEER...MOVING SOUTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... YALE AT 755 PM EDT BROCKWAY AT 800 PM EDT EMMETT AT 805 PM EDT RUBY AT 810 PM EDT THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4318 8297 4304 8299 4282 8225 4306 8214 BGM JB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 3:42 PM EDT, 4 hours 3 minutes earlier.
Area forecast discussion, Sep 10, 3:42 PM EDT, 4 hours 3 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 340 AM EDT TUE SEP 10 2002 CONVECTIVE POTENTIAL WILL BE THE FIRST CONCERN FOR THIS FORECAST FOLLOWED BY DETAILS ON A DRAMATIC COOLING TREND FOR TOMORROW AND THURSDAY. NO ADDITIONAL PRECIPITATION IS EXPECTED UNTIL THIS WEEKEND WHEN THE NEXT FRONTAL SYSTEM MOVES INTO SE MICHIGAN. SATELLITE AND RADAR TRENDS SHOW CONVECTION TRYING TO BREAK LOOSE FROM NE TO SW ALONG THE PREFRONTAL TROF AS MORE AND MORE OF THE LINE BREAKS THROUGH A MODEST LOW LEVEL CAP. FORECAST SOUNDINGS MODIFIED FOR 90/68 SHOW CAPE AROUND 2800 J/KG BUT WITH A WEAK HODOGRAPH. WITHOUT A GOOD WIND FIELD IT WILL BE DIFFICULT TO GET ANY ORGANIZED CONVECTION, BUT THE RELATIVELY HIGH CAPE ENVIRONMENT AND DEEP MID LEVEL MOISTURE (PW=1.7,KINX=38 AT 00Z) WILL MAKE PRECIP LOADED WIND GUSTS A CONCERN. CONTRIBUTING TO THAT WILL BE RELATIVELY WIDE T/TD SPREADS BELOW CLOUD BASE. PLAN TO CONTINUE WITH SCATTERED COVERAGE BUT TREND TOWARD NUMEROUS COVERAGE AS POST FRONTAL SHOWERS WORK INTO THE AREA. SUPPORT FOR THIS INCLUDES A BEEFED UP MODEL QPF OVER THE LAST COUPLE OF RUNS, WHICH SEEMS JUSTIFIED AS UPPER SUPPORT ARRIVES IN THE FORM OF QVECTOR CONVERGENCE AND 850 TO 700 MB LAYER FGEN. PRECIP WILL BE OUT OF SE MICHIGAN BY MIDNIGHT WITH CLOUDS AND COOLER TEMPS THE ONLY CONCERN FOR OVERNIGHT AND WEDNESDAY. AFTER A PERIOD OF PARTLY CLOUDY SKIES OVERNIGHT, COLD AIR INSTABILITY CU WILL BE AUGMENTED BY LAKE CLOUDS OVER SE MICHIGAN WITH A MAINLY NORTH WIND FLOW DURING WEDNESDAY. AFTERNOON TEMPS OVER MN AND WI SUPPORT GUIDANCE TEMPS IN THE LOWER 70S, ESPECIALLY WITHOUT FULL SUN. CLEAR SKIES WILL BE COUNTERED BY A STEADY NORTH WIND WEDNESDAY NIGHT WHICH WILL KEEP TEMPS FROM REALLY DROPPING OFF A LOT. THE BEST COOLING NIGHT LOOKS TO BE THURSDAY NIGHT AS HIGH PRESSURE SETTLES OVER THE AREA AND ALLOWS LOW TEMPS TO RADIATE A LITTLE FARTHER INTO THE UPPER 40S AT MOST LOCATIONS. WITH HIGH PRESSURE IN CONTROL, EXPECT CLEAR CONDITIONS THURSDAY AND THURSDAY NIGHT. HIGH CLOUDS WILL BE ON THE INCREASE ON FRIDAY AS RETURN FLOW AND MID LEVEL WARM ADVECTION SETS UP IN THE PLAINS. THE SYSTEM FOR SATURDAY IS A LITTLE SLOWER ON THE LATEST RUNS OF THE AVN/MRF BUT STILL LOOKS ON TARGET FOR SATURDAY AND SATURDAY NIGHT. THE AVN NOW SHOWS THE SYSTEM NEAR THE FOUR CORNERS REGION GETTING ABSORBED INTO THE WESTERLIES AND BRINGING SOME GULF MOISTURE ALONG WITH IT. THIS WILL OCCUR AS THE CENTRAL CANADIAN WAVE MOVES INTO THE PLAINS AND STARTS TO CARVE OUT THE TROF OVER THE CENTRAL U.S. THIS TROF IS FORECAST BY THE MODELS TO BE PROGRESSIVE ENOUGH THAT WE MAY BE ABLE TO TAKE THE CHANCE OF RAIN OUT OF THE FORECAST FOR SUNDAY IF THE TREND HOLDS FOR ONE MORE RUN. THE BEGINNING OF NEXT WEEK LOOKS DRY WITH TEMPS AROUND NORMAL, EVEN IF THE FRONT VERIFIES A LITTLE SLOWER ON SUNDAY. .DTX...NONE. BT
In the hours before
Local storm report, Sep 10, 5:08 PM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
508 PM EDT TUE SEP 10 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM OWENDALE MI WIND DAMAGE
09/10/02 HURON TREES AND POWER LINES DOWN
ACROSS ROAD REPORTED BY
EMERGENCY MANAGER
JHBLocal storm report, Sep 10, 5:30 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
530 PM EDT TUE SEP 10 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM 3 W PERRY MI WIND DAMAGE
09/10/02 SHIAWASSEE 3 LARGE TREES DOWN AND
PATIO FURNITURE BLOWN AWAY
REPORTED BY WEATHER SPOTTER
JHBSpecial weather statement, Sep 10, 5:51 PM EDT, 1 hour 54 minutes before
MIZ054-055-061>063-068>070-075-076-082-083-110200- HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 551 PM EDT TUE SEP 10 2002 ...SEVERE THUNDERSTORM WATCH 680 IN EFFECT UNTIL 10 PM EDT FOR MOST OF SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. HAZARD... SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING IN ADVANCE OF A COLD FRONT. SOME OF THESE STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 60 MPH...ALONG WITH BRIEFLY HEAVY RAINFALL AND FREQUENT LIGHTNING. THE SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES... SANILAC...LAPEER...GENESEE...MACOMB...OAKLAND...LIVINGSTON... WASHTENAW...LENAWEE...TUSCOLA...ST. CLAIR...WAYNE AND MONROE. SOME COMMUNITIES IN THE WATCH AREA ARE FLINT...CARO...LAPEER... PONTIAC...ANN ARBOR...DETROIT...PORT HURON...ADRIAN AND MONROE. DISCUSSION... A STRONG COLD FRONT WILL MOVE THROUGH SOUTHEAST LOWER MICHIGAN THIS EVENING. SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING...AND BE ENDED BY MIDNIGHT. THUNDERSTORM MOVEMENT WILL BE TO THE EAST AT 35 MPH. SPOTTER ACTIVATION... SPOTTER ACTIVATION HAS OCCURRED. DWD
Local storm report, Sep 10, 5:54 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
554 PM EDT TUE SEP 10 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0457 PM LAINGSBURG MI WIND DAMAGE
09/10/02 SHIAWASSEE 2 FOOT DIAMETER TREES DOWN
JHBThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 4:30 PM EDT | Special Marine Warning | DTX | 60 min | |
| Sep 10, 4:39 PM EDT | Severe Thunderstorm Warning | DTX | Huron | 51 min |
| Sep 10, 5:08 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 37 min |
| Sep 10, 5:13 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 47 min |
| Sep 10, 5:47 PM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 43 min |
| Sep 10, 5:54 PM EDT | Special Marine Warning | DTX | 66 min | |
| Sep 10, 6:48 PM EDT | Special Marine Warning | DTX | 57 min | |
| Sep 10, 7:07 PM EDT | Special Marine Warning | DTX | 38 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.